Format

Send to:

Choose Destination
See comment in PubMed Commons below
Thyroid. 2005 Dec;15(12):1389-94.

Development of severe thyroid-associated ophthalmopathy in a patient with disseminated thyroid cancer treated with recombinant human thyrotropin/radioiodine and retinoic acid.

Author information

  • 1Department of Oncology, Sahlgrenska University Hospital, Sahlgrenska Academy at Göteborg University, Göteborg, Sweden. gertrud.berg@oncology.gu.se

Abstract

We present a case in which a patient with disseminated well-differentiated papillary thyroid cancer developed severe thyroid-associated ophthalmopathy. Eight years after initial surgery and ablative radioiodine therapy the patient was found to have multiple pulmonary metastases. The metastases showed poor uptake of radioiodine. An attempt was made to use 13-cis-retinoic acid in order to achieve a redifferentiation of the thyroid cancer cells before recombinant human thyrotropin (rhTSH) stimulated radioiodine therapy. The treatment did not improve the uptake of radioiodine. However, approximately 2 weeks after completion of the treatment the patient experienced discomfort in her eyes and then over the next months she developed a severe ophthalmopathy. The analyses of TSH receptor antibodies and S-thyroglobulin simultaneously showed a pronounced increase. An association between therapy given and severe ophthalmopathy cannot be excluded.

PMID:
16405414
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Mary Ann Liebert, Inc.
    Loading ...
    Write to the Help Desk